Yale-New Haven docs save lives, confused by synthetic opioid

This story originally appeared at www.nhregister.com.

Anna Bisaro – New Haven Register

NEW HAVEN >> While it is not out of the realm of possibility for Yale-New Haven Hospital to handle eight to 10 opioid overdose patients over the course of a day, treating more than 20 overdose cases in the span of four hours was a first.

“This is not like anything we’ve ever seen,” said Dr. Gail D’Onofrio, medical director in the department of emergency medicine at the hospital, and not just because of the sheer number of overdose patients that were admitted Thursday night.

The drug is causing respiratory and kidney failures at a life-threatening level.

D’Onofrio was not working Thursday night, but she said more than 20 overdose patients came in by ambulance to emergency rooms at the York Street and the St. Rafael campuses in just a matter of hours. The majority of the patients came in to the hospital between 7 and 11 p.m., she said. On-call doctors were not needed for the crisis, but it was all hands on deck, she said, as many of the patients required life-saving procedures beyond the use of the overdose reversal drug, naloxone, or more commonly referred to by the brand name Narcan.

“This was a tragedy, resuscitation style,” D’Onfrio said.

All of the patients that used this unknown synthetic opioid were experiencing lung and kidney failure as a result of the use, she said.

“The addicts using opioids need to understand, this is something we’ve never seen,” D’Onfrio said, adding that the effects are extremely severe. “They will die.”

There were two reported fatalities in connection with the synthetic drug in New Haven as of Friday afternoon and New Haven police said there was one ‘out of town” but did not name the community. West Haven Sgt. David Tammaro confirmed there was a fatal overdose in that city overnight Thursday.

“Most of the cases originated in the city’s Newhallville/ Dixwell community. Others victims were discovered downtown and in the Annex (in New Haven). West Haven and Shelton have also reported a case or cases,” New Haven police said in a statement.

None of Yale-New Haven’s patients had been discharged and three remained in the intensive care unit as of Friday afternoon, according to Dr. Andrew Ulrich, vice chairman of the emergency medicine department. All of the patients had been moved out of the emergency room and to another floor of the hospital, where they are being monitored carefully, he said.

Ulrich said the respiratory and kidney failure that was caused by the unknown drug is “requiring a lot of Narcan (to be administered) over a prolonged period of time.”

“Don’t be misled that because we have Narcan, we can solve the problem,” Ulrich said.

He added that doctors will continue to monitor the patients, and they are unsure of what continued effects of the unknown synthetic opioid will be.

Usually, when a patient comes in to the hospital and is unresponsive, the typical protocol is to check blood pressure to rule out hypoglycemia, and then administer a portion of a dose of Narcan.

D’Onofrio said in most opioid overdose cases, patients respond quickly to even a small portion of a full dose of Narcan. The hospital is now regularly dealing with opioid overdose cases during which patients are administered Narcan and then shortly after can meet with health promotion advocates about treatment options. Some patients choose to begin medically assisted treatment right then, and they can do so at the hospital, D’Onfrio said.

But, many of the patients admitted Thursday evening received three or four doses of Narcan before even arriving to the hospital and doctors have been forced to continue to administer the drug in an attempt to stop the effects of the opioid.

The hospital has received a large shipment of Narcan since Thursday evening and D’Onfrio said doctors will have more than enough to make it through the weekend. Some of the hospital’s supplies had been shared with first responders, as they had run out as a result of the number of doses needed for patients Thursday.

D’Onfrio and Ulrich said that the age ranges among the patients admitted as a result of the synthetic opioid led them to believe that these patients were not regular opioid abusers. They also said they hoped the hospital had seen the last of the cases and that the supply of this synthetic in New Haven has run out, or will no longer be trusted due to the news of the severity of the overdoses that resulted.

But, the hospital will be prepared for the worst, they said.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s